Benzodiazepines, sometimes called benzos, downers, nerve pills, tranks, xanies (ZAN-ees), are depressant medications, usually prescribed to treat anxiety or insomnia. They can also be used to treat seizures or muscle spasm. People who are prescribed or use benzodiazepines with opioids are at a higher risk of death from an opioid overdose.
Like opioids, benzodiazepines sedate the user, slowing down breathing. And like opioids, benzodiazepines can cause physical and psychological dependence. When used together, they are particularly dangerous, nearly doubling the risk of death.
In 2015, more than one out of five deaths from opioids tested positive for benzodiazepines.
NOTE: naloxone or Narcan® will NOT revive someone who is overdosing from a benzodiazepine.
Generic and Brand Names of Benzodiazepines
Comes in the form of pills, capsules, liquid injectables or oral syrups.
Clorazepate (Gen-Xene, Tranxene®)
Diastat Acudial®, Valium®)
*Most commonly found purchased on the black market.
If you or a loved one have anxiety or insomnia, benzodiazepines should be a short term answer while seeking other long-term treatments. These include evidence based psychotherapies and other treatments that do not include prescription medications, as well as other prescription medication options.
Talk to your doctor about any medications you are taking if you are prescribed benzodiazepines or opioids, and avoid consuming alcohol while taking these medications. Patients who are using Medication Assisted Treatment (MAT) may also have an increased risk.
Never share your medication.
Take it only as directed.
Do not drink alcohol or take other medications while on benzodiazepines,
without approval of your doctor or pharmacist.
Properly dispose of any unused medication at a local disposal location.
Seek immediate medical attention if you or someone you love is experiencing unusual dizziness or lightheadedness, extreme sleepiness, slowed or difficult breathing, or unresponsiveness. Unresponsiveness means that the person doesn’t answer or react normally or you can’t wake them up. If someone is unresponsive, call 911.